Blizzard, Fergus
- When
- March 19, 7:00 AM MST to 5:00 PM MST
- Where
- Fergus forecast zone
- Reported by
- Trained Spotter
Wind speeds over 30 mph and falling snow reduced visibilities to less than 200 yards. Snow drifts over 5 feet high were also reported.
A tight surface gradient, combined with falling snow, resulted in blizzard conditions over portions of North Central Montana. Winds gusting over 30 mph produced snow drifts over 5 feet with visibilities less than 200 yards.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
A tight surface gradient, combined with falling snow, resulted in blizzard conditions over portions of North Central Montana. Winds gusting over 30 mph produced snow drifts over 5 feet with visibilities less than 200 yards.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Mar 19, 6:46 AM MST, 14 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 746 AM MDT MON MAR 19 2012 .UPDATE... THE FORECAST WAS UPDATED TO CHANGE ALL OF GALLATIN COUNTY TO A WINTER STORM WARNING AS BOZEMAN HAS RECEIVED 5 TO 7 INCHES OF SNOW AND THERE WAS A REPORT OF CONTINUING MODERATE SNOW. ALSO BASED ON LOW LEVEL WIND FORECASTS AND ONE CURRENT SURFACE REPORT HAVE UPGRADED THE WINTER STORM WARNING FOR HILL AND BLAINE AND FERGUS COUNTIES TO A BLIZZARD WARNING. && .AVIATION... UPDATED 1141Z. AN UPPER LEVEL LOW PRESSURE TROF WILL MOVE ACROSS THE ROCKIES TODAY. WIDESPREAD SNOW WITH IFR CIGS AND VSBYS ARE EXPECTED THROUGH MOST OF THE DAY. IN ADDITION...VERY STRONG WINDS WILL DEVELOP...STRONGEST ACROSS A REGION CONTAINING KHVR AND KLWT WHERE NORTHWEST WINDS 25 TO 35 KTS WITH GUSTS TO 40 KTS ARE EXPECTED. MOUNTAINS WILL BE OBSCURED ACROSS THE REGION. CONDITIONS WILL IMPROVE FROM THE WEST THIS AFTERNOON AND EVENING ALTHOUGH IFR CONDS WILL CONTINUE ESPECIALLY TO THE EAST. && .PREV DISCUSSION... /ISSUED 544 AM MDT MON MAR 19 2012/ TODAY THROUGH WEDNESDAY...A SHARP UPPER LEVEL LOW PRESSURE TROF WILL MOVE OVER THE ROCKIES THIS MORNING. STRONG SOUTH FLOW ALOFT OVER THE REGION WILL CONTINUE TO BRING MOISTURE INTO THE BEGIN. STRONG DIFFLUENCE ALOFT WILL HELP SNOW FALL ACCUMULATIONS...ESPECIALLY OVER THE EASTERN ZONES...GALLATIN COUNTY AND NORTH. THIS DIFFLUENCE WILL WEAKEN OVER MOST OF THE ZONES THIS MORNING...MOVING NORTH OVER THE HILINE...AND BY LATE AFTERNOON THE TROF WILL BE OVER THE ZONES. HIGH PRESSURE WILL BUILD ALOFT TONIGHT AND MID LEVEL WINDS WILL BECOME WESTERLY AND INCREASE IN STRENGTH. A HIGH WIND WATCH HAS BEEN ISSUED FOR THE NORTHERN ROCKIES AND ADJACENT PLAINS. A RIDGE WILL BUILD OVER THE WESTERN US BY LATE WEDNESDAY AND THE JET MOVES NORTH OF THE ZONES. TEMPS WILL THEN ONCE AGAIN CLIMB ABOVE NORMALS. ZELZER WEDNESDAY NIGHT THROUGH MONDAY...FORECAST PERIOD WILL BEGIN WITH A PROGRESSIVE WESTERLY FLOW ALOFT WITH PACIFIC MOISTURE EXPECTED ALONG THE CONTINENTAL DIVIDE WHILE THE REMAINDER OF THE AREA REMAINS DRY. A WEAK SURFACE BOUNDARY WILL MOVE THROUGH THE REGION ON THURSDAY THOUGH MODELS HAVE VERY LITTLE PRECIPITATION ASSOCIATED WITH IT. THERE MAY BE SOME SHOWERS ALONG THE ROCKY MOUNTAIN FRONT AND ALONG THE HI-LINE SO HAVE KEPT SLIGHT CHANCE TO CHANCE POPS IN THESE AREAS. BROAD SOUTHWESTERLY FLOW...ABOVE AVERAGE TEMPERATURES AND MAINLY DRY CONDITIONS ARE EXPECTED THURSDAY NIGHT AND FRIDAY BEFORE NEXT STORM SYSTEM ENTERS THE PACIFIC NORTHWEST. SHORTWAVE ENERGY ASSOCIATED WITH MAIN TROUGH WILL BRING INCREASED PRECIPITATION CHANCES TO NORTH-CENTRAL MONTANA ON FRIDAY NIGHT AND HAVE RAISED POPS TO SLIGHT CHANCE AND CHANCE CATEGORY. SOUTHWEST MONTANA WILL LIKELY REMAIN DRY AS THE MAIN ENERGY STAYS FARTHER NORTH. MODELS ARE INCONSISTENT DURING THE LATTER HALF OF THE FORECAST PERIOD...ESPECIALLY REGARDING THE TREND OF NEXT SYSTEM. THE GFS IS THE WETTER SOLUTION AS IT BRINGS ADDITIONAL SHORTWAVE ENERGY INTO CENTRAL AND SOUTHWEST MONTANA. THE ECMWF IS CONSIDERABLY DRIER SO HAVE NOT FAVORED ONE SOLUTION OVER THE OTHER AND ADDED SLIGHT CHANCE POPS OVER THE PLAINS AND CHANCE POPS IN THE MOUNTAINS FOR NEXT WEEKEND. TEMPERATURES WILL GENERALLY BE SLIGHTLY ABOVE SEASONAL AVERAGES THROUGH THE PERIOD. MLV && .PRELIMINARY POINT TEMPS/POPS... GTF 36 22 47 31 / 90 10 10 10 CTB 34 18 45 30 / 90 10 10 10 HLN 34 21 45 31 / 90 10 10 10 BZN 34 16 43 27 / 90 10 10 10 WEY 25 3 28 17 / 60 30 30 30 DLN 32 18 42 27 / 80 10 20 20 HVR 36 17 46 28 / 100 30 10 10 LWT 31 17 41 29 / 100 20 10 10 && .TFX WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY UNTIL NOON MDT TODAY FOR ELEVATIONS BELOW 6000 FEET FOR BROADWATER...CENTRAL AND SOUTHERN LEWIS AND CLARK...JEFFERSON...MADISON. WINTER STORM WARNING UNTIL NOON MDT TODAY FOR ELEVATIONS ABOVE 6000 FEET FOR BROADWATER...CENTRAL AND SOUTHERN LEWIS AND CLARK...JEFFERSON...MADISON. WINTER WEATHER ADVISORY UNTIL 6 PM MDT THIS EVENING EASTERN GLACIER...EASTERN PONDERA...EASTERN TETON...LIBERTY...NORTHERN ROCKY MOUNTAIN FRONT...SOUTHERN ROCKY MOUNTAIN FRONT...TOOLE. WINTER STORM WARNING UNTIL NOON MDT TODAY BEAVERHEAD. WINTER STORM WARNING UNTIL 6 PM MDT THIS EVENING CASCADE... CHOUTEAU...JUDITH BASIN...MEAGHER. WINTER STORM WARNING UNTIL NOON MDT TODAY FOR ELEVATIONS BELOW 6000 FEET FOR GALLATIN. BLIZZARD WARNING UNTIL 6 PM MDT THIS EVENING FERGUS. HIGH WIND WATCH FROM LATE TONIGHT THROUGH TUESDAY EVENING EASTERN GLACIER...NORTHERN ROCKY MOUNTAIN FRONT...SOUTHERN ROCKY MOUNTAIN FRONT. BLIZZARD WARNING UNTIL MIDNIGHT MDT TONIGHT BLAINE...HILL. && SHORT TERM...WARANAUSKAS LONG TERM...BLANK AVIATION...BLANK WEATHER.GOV/GREATFALLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 426 AM MDT MON MAR 19 2012 MTZ011>013-044>047-049>051-054-201200- HILL-CASCADE-CHOUTEAU-TOOLE-LIBERTY-EASTERN PONDERA-BLAINE- EASTERN TETON-JUDITH BASIN-FERGUS-MEAGHER- 426 AM MDT MON MAR 19 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT NUMEROUS WINTER WEATHER HIGHLIGHTS ARE IN EFFECT THROUGH TODAY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MTZ009-010-048-201200- NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER- SOUTHERN ROCKY MOUNTAIN FRONT- 426 AM MDT MON MAR 19 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT NUMEROUS WINTER WEATHER HIGHLIGHTS ARE IN EFFECT THROUGH TODAY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A HIGH WIND WATCH IS IN EFFECT FROM MIDNIGHT MONDAY NIGHT THROUGH MIDNIGHT TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MTZ008-014-015-052-053-055-201200- BEAVERHEAD-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-JEFFERSON- BROADWATER-GALLATIN- 426 AM MDT MON MAR 19 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT NUMEROUS WINTER WEATHER HIGHLIGHTS ARE IN EFFECT THROUGH NOON. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
730 AM MDT MON MAR 19 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0717 AM HEAVY SNOW 7 SE ROCKY BOY 48.18N 109.69W
03/19/2012 E6.0 INCH HILL MT TRAINED SPOTTER
&&
SUKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
743 AM MDT MON MAR 19 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0742 AM SNOW 1 SW HELENA 46.59N 112.03W
03/19/2012 M3.3 INCH LEWIS AND CLARK MT TRAINED SPOTTER
&&
SUKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
754 AM MDT MON MAR 19 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0754 AM HEAVY SNOW 9 SE HIGHWOOD 47.49N 110.64W
03/19/2012 E10.0 INCH CHOUTEAU MT TRAINED SPOTTER
&&
SUK1 blizzard. Local standard time, as filed.
Wind speeds over 30 mph and falling snow reduced visibilities to less than 200 yards. Snow drifts over 5 feet high were also reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, March 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 367101.